Posted by Abhishek (Kolkata, West Bengal, India) on 04/01/2012
[SIDE EFFECTS] Good day, My 3 month old Dalmatian had a severe reaction to the rabies vaccine he received yesterday. Within 20 minutes of receiving the vacc, namely Rabvac1 Fort Dodge, his face, gums and eyes became heavily swollen such that he was even having difficulty keeping his eyes open, and his mouth was continuously itching. He also vomitted. Immediately we took him back to our vet, and he confirmed it was a vaccine reaction and administered 3 more injections, out of the three one was Avil, and i'm not sure about the other two injections he gave. After about 30 - 40 minutes of receiving the antiallergic treatments his condition started getting better. We brought him home, and after about an hour more again the symptom started appearing... I called the vet and he asked me to switch off our airconditioner and keep him warm. Surprisingly true as he was, on increasing the room temperature he started getting better, and by the next 3 - 4 hours he was eating, and playing as well. The slight swell was still there on his muzzle and slight signs of eye bags visible. My vet has prescribed BETNESOL (Betamethasone Sodium phosphate) oral drops 10 drops twice a day for 3 days, I gave the first 10 drops at night and then again in the morning. From today morning his face was absolutely normal, though his activities are slightly sluggish, he's sleeping a lot more than usual and drinking a lot of water on his own which is unusual (we usually make his meals water rich to feed him more water, he never drinks on his own). I have a feeling his throat is itching and some slight irritation may still be remaining on his face though apparently is normal. And within one day I can feel he has lost some weight.
Kindly let me know if there is anything more to worry about regarding his condition, is there any chance that the reaction might reoccur, will his health be okay or will worsen. Is his sluggishness and the feeling of weightloss just temporary due to his adjusting to the vaccine or is it something to be concerned about.
Will highly appreciate your guidance
Best regards, Abhishek